Source: J. Symbolic Logic
Volume 70, Issue 3
In 1924 Banach and Tarski demonstrated the existence of a paradoxical decomposition of the 3-ball B, i.e., a piecewise isometry from B onto two copies of B. This article answers a question of de Groot from 1958 by showing that there is a paradoxical decomposition of B in which the pieces move continuously while remaining disjoint to yield two copies of B. More generally, we show that if n ≥ 2, any two bounded sets in 𝑹ⁿ that are equidecomposable with proper isometries are continuously equidecomposable in this sense.
Full-text: Access denied (no subscription
We're sorry, but we are unable to provide
you with the full text of this article because we are not able to identify
you as a subscriber.
If you have a personal subscription to
this journal, then please login. If you are already logged in, then you
may need to update your profile to register your subscription. Read more about accessing full-text
Theodorus Jozef Dekker Paradoxical decompositions of sets and spaces, Ph.D. thesis, Drukkerij Wed. G. van Soest, Amsterdam,1958.
Mathematical Reviews (MathSciNet): MR121696
Randall Dougherty and Matthew Foreman Banach-Tarski paradox using pieces with the property of Baire, Proceedings of the National Academy of Sciences of the United States of America, vol. 89 (1992), no. 22, pp. 10726--10728.
Alexander S. Kechris Classical descriptive set theory, Graduate Texts in Mathematics, vol. 156, Springer-Verlag, New York,1995.
Miklós Laczkovich Equidecomposability and discrepancy; a solution of Tarski's circle-squaring problem, Journal für die Reine und Angewandte Mathematik, vol. 404 (1990), pp. 77--117.
Stan Wagon The Banach-Tarski paradox, Encyclopedia of Mathematics and its Applications, vol. 24, Cambridge University Press, Cambridge,1985.
Mathematical Reviews (MathSciNet): MR803509